Panitumumab-Related Eyelash Elongation in a Patient With Metastatic Gastrointestinal Carcinoma

April 2021 | Volume 20 | Issue 4 | Features | 478 | Copyright © April 2021


Published online March 2, 2021

Maria Carolina Silva Meireles Ferreira a, Gabriel Rios Carneiro de Britto b, Caio Macedo de Carvalho a, Danilo da Fonseca Reis Silva MD MSca,b,c

aSchool of Medicine, Faculdade Integral Diferencial – Facid Wyden, Brazil
bSchool of Medicine, Federal University of Piauí, Brazil
cDepartment of Medical Oncology, Oncomédica, Teresina-Piauí, Brazil 

Abstract

INTRODUCTION

Monoclonal antibodies targeting epidermal growth receptor factor (EGFR) are widely used in the treatment of diverse types of cancers. Among these drugs is panitumumab, a humanized immunoglobulin specific to EGFR inhibition, approved for the treatment of metastatic colorectal cancer.¹ EGFR inhibitors (EGFRIs), despite the fact that they induce no severe systemic manifestations, may frequently cause cutaneous toxicity.² Therefore, even with good systemic tolerance to treatment, some patients may choose to discontinue drug use. In case of toxicity, papulopustular eruptions, xerosis, pruritus, paronychia, hyperpigmentation, and hair alterations may be observed.²

Eyelash trichomegaly is an unusual effect of this class of drugs, most frequently associated with cetuximab.³ We presente a case of a 68-year-old female patient undergoing treatment for metastatic colorectal cancer with panitumumab who developed elongation of the eyelashes and nasal hair (vibrissae).

CASE REPORT

A 68-year-old female patient underwent colecystectomy due to severe biliary colic. During surgery, peritoneal lesions suggestive of peritoneal carcinomatosis were observed. A diagnosis of mucinous adenocarcinoma was confirmed by histopathology report.

Immunohistochemical evaluation suggested that the tumor originated in the gastrointestinal tract and had a staining pattern consistent with colorectal origin, although no apparent lesions had been detected during colonoscopy or other imaging tests, including CT-scan of the chest, abdomen and pelvis.

Palliative chemotherapy was indicated. Twelve cycles of a 6-month Folfox regimen (5-FU plus oxaliplatin) associated with targeted therapy with bevacizumab, a monoclonal antibody that blocks the action of vascular endothelial growth factor (VEGF), were chosen. Maintenance therapy was subsequently prescribed with the chemotherapy agent 5-Fluorouracil, from the class of antimetabolites. After 3 months of maintenance therapy, there was an increase in CEA tumor marker associated with an increase in peritoneal lesions. Treatment with Folfiri regimen (consisting of folinic acid, 5-Fluorouracil, and irinotecan) associated with panitumumab was then prescribed for 6 months.

At the beginning of panitumumab therapy, the patient developed skin toxicity with overgrowth of the eyelashes and nasal hairs (vibrissae) (Figure). Although it is not a severe or systemic adverse drug reaction, this side-effect caused cosmetic problems and discomfort to the patient and she was managed with eyelash trimming.

The patient had a good performance status, thus, continuous palliative care was indicated using palliative chemotherapy with panitumumab. She achieved a good response with control of cutaneous side-effects using prophylactic oral doxycycline, moisturizer, daily sunscreen, and topical hydrocortisone. The patient maintains regular follow-up visits with a dermatologist.